Key result
Long-term enalapril use is linked to intermittent visceral angioedema that resolves upon discontinuation.
Why the study?
Can long-term enalapril administration induce intermittent visceral angioedema?
Case Report (n=1)
Can long-term enalapril administration induce intermittent visceral angioedema?
Visceral angioedema is a rare but important adverse effect of ACE inhibitors that can present even after several years of well-tolerated therapy.
Supports vigilance for late-onset visceral angioedema in ACE inhibitor users; hypothesis-generating case leaves incidence and mechanisms open.
OBJECTIVE: To describe a case of intermittent visceral angioedema associated with long-term enalapril use. CASE SUMMARY: A 72-year-old white woman developed severe abdominal pain as a result of visceral angioedema associated with long-term enalapril therapy. She had been taking enalapril 20 mg/day for 9 years prior to the first reported episodes of abdominal pain. DISCUSSION: Visceral angioedema associated with angiotensin-converting enzyme (ACE) inhibitors is a documented adverse effect. However, onset of symptoms has never been reported after 9 years of use. Not until 2 years after initial presentation were the symptoms correlated to enalapril administration. Since discontinuation of enalapril, the patient has not reported any symptoms for >2 years. An objective causality assessment categorized this adverse drug event as a result of enalapril as possible. CONCLUSIONS: Development of angioedema from ACE inhibitors occurs in <1% of the population. Limited case reports have identified intermittent visceral angioedema from ACE inhibitors. However, it is important to recognize that this adverse effect can also occur in patients who have been treated with ACE inhibitor therapy for several years.
No takes yet. Share an insight, caveat, or question.
Orr et al. (2004) conducted a case report in Visceral angioedema (n=1). Enalapril was evaluated on Visceral angioedema. Long-term enalapril use (20 mg/day for 9 years) was associated with the development of intermittent visceral angioedema in a 72-year-old woman, which resolved upon discontinuation.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: